Thursday, September 18, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone. Try it today!

Saturday, November 21, 2009 Stacey Davis, Community Member, asks

Q: what if i suddenly quit taking abilify?

Answer This
Answers (2)
Christina Bruni, Health Guide
11/24/09 8:38pm

Stacey,

 

Your psychotic symptoms could return.  You could get flu-like symptoms and go through withdrawal.  Talk to your psychiatrist about changing the dose or dosing times or changing the medication because quitting any drug cold turkey will only harm you in the long term.  Nobody I know who quit their meds ever fully recovered.

 

Christina

Reply
flowerpot, Community Member
12/16/10 7:51pm

stacy

you are wrong, you just don't know a thing.

It is easy with Abifily to go on regular breaks, if you don't do them the side effects get worth. He should try to get off for longer.

Your answer made me really upset.

Reply
Donna-1, Community Member
11/21/09 3:22pm

Every person's response differs to medication and to suddenly stopping medication.  I suddenly stopped taking Abilify at one point because it gave me severe akisthesia (restlessness/agitation) but I told my psychiatrist and he started me right back on Zyprexa.  No problems.

 

On the other hand, I have taken Zyprexa for most of the last 12 years.  But I have rarely taken it what you would call "regularly."  I take it for a while and when I feel better, I stop taking it for a while.  I know this is looked down upon, but it is simply what works for me.  And I don't stop taking it suddenly if I am taking any more than 10mg, or I do have agonizing withdrawal symptoms.  Like continual nausea and vomiting, hour after hour.  Plus severe mental confusion.  And depression.

 

Usually I stay right on the edge.  Like taking 5mg of Zyprexa for 4 days, then off it for 4 days, then back on again.  I gained an enormous amount of weight when I first started taking it in 1997.  I have found only in the last year that this on-and-off keeps me stable enough mentally and I have lost 16 lbs so far.  But this is me, not you.  I cannot say this is the best course of action for myself or anyone else.  My high blood pressure, high cholesterol, and acid reflux all developed because of the extra weight.  And my self-esteem dimished.  I got counseling for it, single and group, and that just didn't help.

 

I will toe the party line and say to stay on the medicine and do not stop it without first talking to your psychiatrist or prescribing doctor.  They are usually willing to work with you to deal with unwanted side effects, or to switch you to a different dose or even a different antipsychotic.  If your doctor doesn't listen to your concerns, it may be time to find another doctor.

 

Best wishes to you,

Carolyn

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Stacey Davis, Community Member— Last Modified: 01/28/14, First Published: 11/21/09